Tornadoes · United States · Pennsylvania · 2023
EF1 tornado, Lineboro to Blackrock, Pennsylvania, August 7, 2023
From Lineboro to Blackrock, this EF1 tornado ran 0.5 miles across York County on August 7, 2023, touching down at 5:02 PM EDT and reaching 75 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 7, 2023
- Touchdown
- 5:02 PM EDT (21:02 UTC)
- Lifted
- 5:05 PM EDT (21:05 UTC)
- On the ground
- 3 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- York County
- Touchdown point
- 39.722, -76.860
- Lift-off point
- 39.730, -76.858
- Record number
- 2308071502-01
The damage survey
9 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- A dozen trees uprooted and corn blown flat.
- Barn ripped off and blown across road
- Drone video revealed several trees that were snapped towards the top or uprooted in the neighborhood of Oakwood Heights. These trees caused damage to mobile homes.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An EF1 tornado occurred in York County PA on Monday August 7th in the village of Black Rock. The tornado was rated EF-1, with maximum peak winds around 105 mph, a path length of just over half a mile, and a path width of approximately 75 yards. The tornado began on the south side of North Church Street in the village of Black Rock, pushed north-northeastward, and lifted before crossing Glenville Road.
An EF1 tornado occurred in the village of Black Rock on August 7th, 2023. The tornado touched down on the south side of North Church Street in the village of Black Rock, continuing northeast across North Church Street. Several trees were damaged, including a few larger trunks being snapped off. This tree damage resulted in damage to a few properties along North Church Street. The tornado maintained a|northeasterly track to Glenville Road, producing additional tree and property damage. One outbuilding was destroyed while another had its roof collapse in. The tornado then lifted before crossing Glenville Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS CTP issued a tornado warning for this county at 21:00 UTC, 2 minutes before the tornado touched down, in force until 21:30 UTC.
The county was under a tornado watch, issued at 17:20 UTC and running to 22:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:20 UTC | 22:15 UTC | Tornado Watch | CTP |
| 20:40 UTC | 21:15 UTC | Severe Thunderstorm Warning | CTP |
| 21:00 UTC | 21:30 UTC | Tornado Warning | CTP |
| 21:10 UTC | 22:02 UTC | Severe Thunderstorm Warning | CTP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Aug 7, 4:58 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 7, 4:58 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service State College PA 458 PM EDT Mon Aug 7 2023 .SYNOPSIS... Dangerous thunderstorms with damaging to locally destructive winds, large hail, and torrential downpours are possible into early evening across the southeastern half of central Pennsylvania. Turning breezy and less humid Tuesday with showers possible mainly over the northern tier. Dry weather is likely Tuesday night through Wednesday. Looking ahead into the late week and weekend periods, the highest odds for rain at this time are on Thursday and Saturday. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Tornado watch continues until 9PM for most of the CWA with conditions still ripe for tornadoes across the eastern half of the area. We'll likely start trimming the watch from the NW as things are starting to stabilize there. There will still be sct SHRA/TSRA for the west into late evening or even close to midnight, but risk of severe weather has been decreasing there. Short wave driving the event is moving onto LO attm, and the main lobe of vorticity is directly overhead and moving east steadily, but not too quickly. && .SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/... Expect SHRA to wind down completely after midnight. Wind picks up out of the west later tonight. Gusts could be up to 30MPH on the ridges of the west, esp the Laurels. A relatively cool and breezy Tuesday appears likely for Central PA, as unseasonably strong low pressure passes north of the state. Passage of the upper trough should support mainly cloudy skies and scattered showers/rumble of thunder across the northern mtns, with more peaks of sun and only an outside chance of a shower in the south. Bukfit soundings indicate wind gusts between 25-30kts are likely from late morning into the afternoon hours. Ensemble mean 850mb temps around 13C supports highs mostly in the 70s. Fair weather and a diminishing wind is expected Tuesday night as the low pulls away. Mainly clear and more comfortable with lows in the 55-65F range. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Wednesday will see dryer conditions as upper-level zonal flow takes over for the day. The dry air coming in behind the remnants of Tuesdays storms will keep dewpoints down and provide comfortable conditions. The next system will arrive on Thursday as a shortwave disturbance approaches from the Ohio Valley during the early afternoon hours. This trough will provide enough synoptic lift and moisture to promote the development of scattered showers and thunderstorms. Friday looks to be seasonable and generally dry, before an approaching upper-level trough and weak cold front reintroduces the chance of at least diurnal showers/storms for the weekend. Temperatures should remain seasonable through the extended. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Updated TAFS for showers and storms as of late afternoon. Also updated for adding the return to VFR conditions during the day on Tuesday. Earlier discussion below. Convective showers and thunderstorms are forming across western PA ahead of a potent cold front that will bring SHRA/TSRA to central PA this afternoon and evening. Signals are in place for widespread restrictions as showers and thunderstorms traverse across CPA. TSRA will bring potential for gusty winds, heavy rainfall impacting visibility, and hail across central PA with an isolated tornado possible across the southern tier. SHRA will continue into the overnight hours before some clearing, although restrictions are still expected to be MVFR- to-IFR at this time. Fog is possible to bring vis/cigs down even further, but there is not enough confidence at this time to outline in the forecast package. Outlook... Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to 30+ mph poss across the SW. Tue night-Wed...AM fog poss, otherwise VFR. Thurs...Scattered SHRA/TSRA, with brief restrictions poss. Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief restrictions poss. Sat...Chance of showers and storms. && .HYDROLOGY... Torrential downpours with rainfall amounts of as much as 1 to 2 inches/hr inches continue to be possible. Thus far, the storm motions have been quick enough to keep anything but immediate street flooding from occurring. With at least some episodic instances of cell training/storm mergers, localized storm total amounts of 2-4 inches will be possible. This activity could promote localized flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Dangelo SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Bowen AVIATION...Martin/Travis HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 1:23 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service State College PA 123 PM EDT Mon Aug 7 2023 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-081730- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 123 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-081730- Warren-McKean-Elk- 123 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong thunderstorms with isolated damaging winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Local storm report, Aug 7, 3:50 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
350 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Dmg 4 WSW Cove Mills 39.76N 78.25W
08/07/2023 Fulton PA 911 Call Center
911 Center reports trees down on Mallard Run
Road.
&&
JABLocal storm report, Aug 7, 3:52 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 2 S Locust Grove 39.80N 78.25W
08/07/2023 Fulton PA 911 Call Center
Report of a road sign being blown across
I-70 at mile marker 153.
&&
JABLocal storm report, Aug 7, 4:16 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
416 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 2 WSW Milroy 40.70N 77.62W
08/07/2023 Mifflin PA Trained Spotter
Tree limbs broken off and destroyed a
chicken coop.
&&
JABSpecial weather statement, Aug 7, 4:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Mon Aug 7 2023
PAZ037-041-046-072130-
Southern Lycoming PA-Northern Lycoming PA-Tioga PA-
452 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LYCOMING AND SOUTHEASTERN
TIOGA COUNTIES THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Canton to near Jersey Shore. Movement was east at 40 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ralston, Waterville, Ogdensburg, Trout Run, Buttonwood, Little Pine
State Park, Liberty and Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4160 7688 4159 7681 4152 7679 4120 7729
4122 7732 4122 7735 4123 7735 4124 7738
4129 7743 4129 7745 4160 7705 4169 7689
TIME...MOT...LOC 2051Z 247DEG 34KT 4158 7697 4128 7733
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Aug 7, 4:57 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
457 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Flood 2 ENE Hartleton 40.91N 77.11W
08/07/2023 Union PA 911 Call Center
Route 45 closed due to flooding west of
Mifflinburg.
&&
JRBLocal storm report, Aug 7, 5:00 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
500 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flood Linntown 40.96N 76.90W
08/07/2023 Union PA Emergency Mngr
Limestone Run at 15th St and St Marys Street
in Lewisburg is out of its banks. Roadways
are unpassable per police department.
&&
JRBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
9.0 hours before the tornado, 98 km from the path. August 7, 2023.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -147 J/kg
- Surface CAPE
- 476 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.4 K/km
Washington/Dulle, VA (KIAD), 00:00Z
3.0 hours after it, 98 km from the path. August 8, 2023.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -167 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Westminster (DMW), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:05 UTC | 89.6 | 73.4 | 150° 8 kt | 1008.5 | ||
| 19:25 UTC | 91.4 | 73.4 | 140° 10 kt | 17 | 1007.8 | |
| 19:45 UTC | 91.4 | 71.6 | 170° 12 kt | 21 | 1007.1 | |
| 20:05 UTC | 91.4 | 71.6 | 170° 12 kt | 19 | 1007.1 | VCTS |
| 20:25 UTC | 87.8 | 73.4 | 160° 10 kt | 16 | 1007.5 | VCTS |
| 20:45 UTC | 87.8 | 73.4 | 170° 10 kt | 16 | 1006.4 | VCTS |
| 21:05 UTC | 66.2 | 66.2 | 270° 14 kt | 47 | 1005.4 | +TSRA |
| 21:25 UTC | 68 | 66.2 | 300° 7 kt | 1004.4 | TSRA | |
| 21:45 UTC | 69.8 | 69.8 | 300° 4 kt | 8 | TSRA | |
| 22:05 UTC | 69.8 | 68 | 210° 4 kt | 1008.5 | VCTSRA | |
| 22:25 UTC | 69.8 | 68 | 160° 4 kt | 1008.1 | -TSRA | |
| 22:45 UTC | 69.8 | 69.8 | 170° 7 kt | 1008.8 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the touchdown began at 21:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:50 UTC | TSTM WND DMG | 2 Sse New Oxford | Adams, PA | Corrects previous tstm wnd dmg report from 2 SSE New Oxford. Tree down across Red Hill Rd. Time estimated by radar. |
| 20:20 UTC | RAIN 0.62 | Abbottstown | Adams, PA | Rainfall as of 4:20pm. |
| 20:20 UTC | RAIN 0.62 | Abbottstown | York, PA | Rainfall as of 4:20pm. |
| 20:45 UTC | TSTM WND DMG | 4 S Gettysburg | Adams, PA | Trees down on Route 15. Time estimated by radar. |
| 21:02 UTC | TSTM WND DMG | 3 Sse Parkville | York, PA | Tree down blocking Baltimore Pike. |
| 21:04 UTC | TSTM WND DMG | 6 Ssw Codorus | York, PA | Numerous trees and powerlines reported down. |
| 21:05 UTC | TSTM WND DMG | 2 Sse New Oxford | Adams, PA | Tree down across Red Hill Rd. |
| 21:17 UTC | TSTM WND DMG | Shrewsbury | York, PA | *** 1 INJ *** York EMA reports trees down within Shrewsbury. One tree is on a car and caused an injury. |
| 21:18 UTC | TSTM WND DMG | 2 N Shrewsbury | York, PA | Reports of multiple trees down on and along I-83 southbound between mile markers 8 and 4. Time estimated by radar. |
| 21:18 UTC | TSTM WND DMG | 2 N Shrewsbury | York, PA | 68 Harvey Ct New Freedom, PA - trees sheared off, multiple trees uprooted and down. Several trees mangled. Debris field across the roadway. |
| 21:18 UTC | TSTM WND DMG | 2 N Shrewsbury | York, PA | 68 Harvey Ct New Freedom, PA - trees sheared off, multiple trees uprooted and down. Several trees mangled. Debris field across the roadway. The period of the Tstm Wnd Dmg event was 5 hours. |
| 21:18 UTC | TSTM WND DMG | 2 N Shrewsbury | York, PA | Damage to pole barn. Roof off. Garage door blown in. Time estimated from radar. |
| 21:18 UTC | TSTM WND DMG | 3 N Stewartstown | York, PA | High tension power lines down. Time estimated. |
| 21:20 UTC | TSTM WND DMG | 1 S New Salem | York, PA | Several trees and large diamter limbs down. |
| 21:20 UTC | TSTM WND DMG | 2 Wsw Seven Valleys | York, PA | 3-inch tree limbs broken. Power poles broken. |
| 21:20 UTC | TSTM WND DMG | 4 Nne Stewartstown | York, PA | Multiple trees down, destroyed outbuilding, damaged single family farm home. |
| 21:20 UTC | TSTM WND DMG | Stewartstown | York, PA | Numerous reports of trees down and widespread damage in Stewartstown. |
| 21:23 UTC | TSTM WND DMG | 3 Nne Stewartstown | York, PA | 14000 Block of Sally Ann Road significant structure damage reported. |
| 21:23 UTC | TSTM WND DMG | 4 Sse Felton | York, PA | Extensive downed tree damage with trees uprooted and others snapped off. Extensive debris fields across roadways with trees down across the roadways. Crushed Chicken Coop. Sheet metal barn with partial roof torn off and |
| 21:23 UTC | TSTM WND DMG | 4 Sse Felton | York, PA | Extensive downed tree damage with trees uprooted and others snapped off. Extensive debris fields across roadways with trees down across the roadways. Crushed Chicken Coop. Sheet metal barn with partial roof torn off and |
| 21:26 UTC | TORNADO | 2 Sse Felton | York, PA | A brief narrow tornado touched down in York County PA, within East Hopewell Township. The tornado began on the edge of a corn field north of Century Farms Rd and caused damage to the two fields before it crossed the road |
| 21:26 UTC | TORNADO | 2 Sse Felton | York, PA | A brief narrow tornado touched down in York County PA, within East Hopewell Township. The tornado began on the edge of a corn field north of Century Farms Rd and caused damage to the two fields before it crossed the road |
| 21:27 UTC | TSTM WND DMG | 2 Nnw Fawn Grove | York, PA | Multiple roads closed due to trees down blocking the roads. |
| 21:27 UTC | TSTM WND DMG | 4 S Felton | York, PA | 20-25 trees around property snapped off or uprooted, mostly soft wood trees with some 50-60ft tall. Debris field is ~100yds across, with all the trees facing in the same general direction. |
| 21:27 UTC | TSTM WND DMG | 4 S Felton | York, PA | 20-25 trees around property snapped off or uprooted, mostly soft wood trees with some 50-60ft tall. Debris field is ~100yds across, with all the trees facing in the same general direction. The period of the Tstm Wnd Dmg |
| 21:31 UTC | TSTM WND DMG | 2 Ese Sunnyburn | York, PA | Isolated tree damage and large limbs 3 inch diameter snapped off. Surveyed on site via CCM. |
| 21:31 UTC | TSTM WND DMG | Loganville | York, PA | Tree down completely blocking Park St between Brighton Drive and Ness Court. Time estimated by radar. |
| 21:38 UTC | TSTM WND DMG | 3 Nne Holtwood | Lancaster, PA | Reports of multiple roofs off of houses. |
| 21:40 UTC | TSTM WND DMG | 1 Ne Seven Valleys | York, PA | Reports of multiple trees down blocking roads in Springfield Township. |
| 21:40 UTC | TSTM WND DMG | 2 Sse Smithville | Lancaster, PA | Lancaster county EM reports tree down on house and damage to a barn. |
| 21:40 UTC | TSTM WND DMG | 4 Se Holtwood | York, PA | House destroyed by falling trees. |
| 21:40 UTC | TORNADO | 4 Ssw Smithville | Lancaster, PA | A brief EF-0 downed a narrow swath of corn, snapped a large tree, and downed several tree limbs as it was on the ground for approx 0.5 mile near the 1000 block of Truce Rd in Holtwood, PA. Est path width 40 yd. |
| 21:45 UTC | TSTM WND DMG | 1 Sse Smithville | Lancaster, PA | Trees down in the yard and lost power overnight. Lots of debris in the yard and on the roadway. |
| 21:45 UTC | TSTM WND DMG | 1 Sse Smithville | Lancaster, PA | Trees down in the yard and lost power overnight. Lots of debris in the yard and on the roadway. The period of the Tstm Wnd Dmg event was 5 minutes. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of August 7, 2023
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 7 | 2:17 PM EDT | EF2 | Knox, TN | 3.7 | 200 | $3.7 million | ||
| August 7 | 2:48 PM EDT | EF1 | Yancey, NC | 6.2 | 50 | |||
| August 7 | 2:00 PM CDT | EF1 | Lawrence, KY to WV | 6.3 | 400 | $23,000 | ||
| August 7 | 4:40 PM EDT | EF1 | Catawba, NC | 36.2 | 550 | $100,000 | ||
| August 7 | 5:07 PM EDT | EF0 | Mecklenburg, NC | 2.0 | 50 | $20,000 | ||
| August 7 | 5:13 PM EDT | EF0 | Tompkins, NY | 1.4 | 200 | $5,000 | ||
| August 7 | 5:17 PM EDT | EF1 | Cortland, NY | 9.7 | 200 | $15,000 | ||
| August 7 | 5:24 PM EDT | EF1 | York, PA | 1.5 | 50 | $10,000 | ||
| August 7 | 4:35 PM CDT | Unrated | Cheyenne, KS | 0.2 | 75 | |||
| August 7 | 5:40 PM EDT | EF0 | Lancaster, PA | 0.5 | 40 | |||
| August 7 | 6:25 PM EDT | EF1 | Susquehanna, PA | 1.4 | 200 | $5,000 | ||
| August 7 | 6:29 PM EDT | EF1 | Broome, NY | 2.0 | 200 | $15,000 | ||
| August 7 | 6:55 PM EDT | EF0 | Madison, NY | 1.5 | 175 | $10,000 | ||
| August 7 | 7:10 PM EDT | EF1 | Oneida, NY | 1.3 | 200 | $10,000 | ||
| August 7 | 7:17 PM EDT | EF1 | Oneida, NY | 1.4 | 110 | $25,000 | ||
| August 7 | 7:21 PM EDT | EF1 | Lehigh, PA | 0.3 | 160 | |||
| August 7 | 7:27 PM EDT | Unrated | Lewis, NY | 0.8 | 100 | $5,000 | ||
| August 7 | 7:37 PM EDT | EF0 | Hunterdon, NJ | 0.5 | 150 | |||
| August 7 | 7:42 PM EDT | EF3 | Lewis, NY | 16.0 | 700 | $1.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.